Forgot Password

Sign In

Register

  • Company Information

  • Billing Address

  • Are you primarily interested in advertising *

  • Do you want to recieve the HealthTimes Newsletter?

  • Report says overdose fears for users of GBH party drug

    Author: AAP

The increasing popularity of illicit drug GBH has prompted a report into related overdose deaths with clinicians concerned users underestimate its potency.

A knowledge of drug overdose symptoms and basic first aid could have saved dozens of Australians who died after taking a potent illicit drug, a report says.

Subscribe for FREE to the HealthTimes magazine



Gamma hydroxybutyrate -or GHB - has recently increased in popularity among recreational drug users, with a reputation as a party drug.

But according to a recent National Drug and Alcohol Centre report, GHB's potency means it has been linked to at least 74 deaths during the past two decades.

Lead author Shane Darke, of the NDAC, said the number of deaths was conservative as not all laboratories tested for GHB after a drug-related death.

FEATURED JOBS

Chief Executive Officer
Alexandra District Health
Enrolled Nurse- Casual Pool
St Vincent's Private Hospital Northside


Using data from the National Coronial Information System, researchers found more than two thirds of GHB-deaths were men, similar to other illicit drugs.

And more than 80 per cent had died from an accidental overdose, leaving clinicians concerned people are underestimating the potency of GHB.

Most users tended to be weekend or casual imbibers, Professor Darke said.

Half of those who died from GBH-related complications were employed or students and 20 per cent were men in their 40s or older, unlike fatal heroin overdoses which tend to affect long-term users.

Their deaths were also a long way from the stereotypical image of a drug addict collapsing in the street, Prof Darke said.

"That's a dangerous image and one which sends the wrong message," he said.

Most people had died at home and several choked on their own vomit.

Vomiting, agitation, difficulty breathing and falling comatose are some of the symptoms of GHB overdose.

The drug is a central nervous system depressant which combined with alcohol can worsen respiratory depression.

"It comes in a soy-sauce type bottle and some people have just been taking it straight like a glass of wine, leading quickly to an overdose," Prof Darke said.

Among those who survive a GHB overdose the oxygen deprivation can lead to serious brain, heart and other organ damage.

Prof Darke says it is astounding how blase people can be when someone collapses and vomits after imbibing drugs or alcohol.

"If people knew basic first aid they'd know that if someone is lying on the ground, comatose, to put them on their side, check their airways then call an ambulance," he said.

"Not leave them there to 'sleep it off'."

He hopes highlighting the deaths will encourage people to educate themselves on the dangers of GBH and not dismiss it as a fast way to a good time.

"With other addictions like heroin we can teach people about safety at injecting centres and other places - it's far more difficult to reach people in their homes."

Comments

Thanks, you've subscribed!

Share this free subscription offer with your friends

Email to a Friend


  • Remaining Characters: 500